Mississippi, 2025

Damaging Wind in Mississippi, May 24, 2025

May 24, 2025 · NWS LIX · 1 event in 1 county or zone

Clusters of thunderstorms developed along the I-20 corridor in northern Louisiana and Mississippi midday on May 24th. These storms congealed into a weak Mesoscale Convective System.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Clusters of thunderstorms developed along the I-20 corridor in northern Louisiana and Mississippi midday on May 24th. These storms congealed into a weak Mesoscale Convective System. The leading edge cold pool pulled is southeastward into southern Mississippi and produced a severe thunderstorm wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 24, 4:59 PM CST, 51 minutes earlier.

Area forecast discussion, May 24, 4:59 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
559 PM CDT Sat May 24 2025

...New AVIATION...

.SHORT TERM...
(This evening through Sunday night)
Issued at 300 PM CDT Sat May 24 2025

Upper ridging centered from Texas to Nebraska this afternoon, with
a trough extending from Montana to near Los Angeles. At the
surface, high pressure extended from Lake Michigan to the eastern
Gulf. A stationary front was near Interstate 20 with a line of
thunderstorms to the north of that front across the northern half
of Mississippi into northeast Louisiana. Locally, isolated
showers and storms were providing brief cooling in a few areas.
Most areas were seeing temperatures in the mid and upper 80s, but
a few locations will top out in the lower 90s.

Upper ridging will gradually shift eastward and be centered over
the Gulf on Monday morning. The frontal boundary to our north
isn't likely to make much, if any, further southward progress
over the next 36 hours. The isolated convection currently over and
around the local area should dissipate around sunset. However,
there is a non-zero threat that the storms over northeast
Louisiana could conceivably reach the local area if they become
cold pool dominated as noted by a few mesoscale model solutions.
That's not currently accounted for in the forecast, but we'll
continue to monitor. Sunday is likely to look a lot like today
weather-wise, including temperatures, with not much more than
isolated to widely scattered storm coverage and high temperatures
within a few degrees of 90. Any storms that do develop, will
likely dissipate around sunset.

&&

.LONG TERM...
(Monday through Friday night)
Issued at 300 PM CDT Sat May 24 2025

As we progress into the early part of the week, ridging becomes
suppressed further south over the Gulf. Moisture levels increase
across the area with precipitable water values around 1.7 to 1.9
inches Monday through Wednesday, then slightly drier Thursday and
Friday. Shortwaves moving across the middle Mississippi River
Valley will combine with the moist airmass and an approaching
frontal boundary to trigger periods of showers and storms across
the area. Most of the precipitation is expected to occur during
the diurnally favored hours from late morning into early evening,
with the highest probabilities over northern portions of the area.
Locally heavy rainfall will be possible with a few storms, and
some storms could become strong, but higher probabilities of
severe storms or excessive rainfall aren't currently expected. It
currently appears that the frontal boundary may move into the
northern Gulf at the end of the week, similar to the ECMWF
solution, potentially bringing cooler and drier (comparatively,
for late May/early June) weather next weekend.

Overall, high temperatures are going to be driven by the timing of
convective development on a particular day. There are no strong
targets of opportunity, so accepted the NBM temperature values.

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM CDT Sat May 24 2025

Most of the afternoon convection along and south of the Interstate
10 corridor including KMSY and KNEW has dissipated. However, there
is a cluster of storms to the northwest of KMCB that could reach
KMCB between 00z and 02z that could produce IFR or lower
visibilities and wind gusts in excess of 30 knots. Current
trajectories would indicate these storms would remain north of
KHDC and KASD, and likely dissipate before reaching KGPT.
Potential for some flight restrictions at KMCB prior to sunrise,
mainly due to low ceilings.

Expect MVFR ceilings for a couple hours at several terminals
between 14z-17z as the cumulus field develops tomorrow morning.
Have limited PROB30 mention tomorrow afternoon to KBTR and KMCB,
where the best moisture content and instability are expected, but
threat is non-zero at remaining terminals.

&&

.MARINE...
Issued at 300 PM CDT Sat May 24 2025

Light gradient winds will generally rule most of the forecast
period the main concern during the forecast period will be
thunderstorm development, producing localized higher winds and
seas. Threats will be greater over the protected waters (lakes and
sounds), especially from Monday onward. Do not expect any
prolonged periods of winds above 15 knots. The only other thing of
mention is that we are beginning to get more and more into the
Summer setup so we will see that nocturnal jet begin to set up
most nights east of the MS delta. The biggest issue is that small
area around Breton and Chandeleur Sounds and south of MS Sound
will likely see a bump in winds of 3-5 kts compared to much of the
coastal waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  71  91  72  90 /  30  30  10  50
BTR  74  92  75  92 /  30  30   0  40
ASD  73  91  73  90 /  30  20   0  20
MSY  76  91  77  92 /  30  20   0  20
GPT  75  88  75  87 /  20  10  10  20
PQL  72  89  72  89 /  20  10   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....RW
AVIATION...RW
MARINE...RW

In the hours before

Special weather statement, May 24, 1:07 PM CST, 4 hours 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
207 PM CDT Sat May 24 2025

LAZ077-087-241945-
Western Orleans LA-Upper Jefferson LA-
207 PM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN ORLEANS
AND NORTHWESTERN JEFFERSON PARISHES THROUGH 245 PM CDT
...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas over River Ridge,
or near Metairie, moving east at 5 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
New Orleans Armstrong Airport, Metairie, Jefferson, Elmwood, River
Ridge, Bridge City, Gretna, Harahan, Waggaman, and New Orleans.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 222 and 239.
 Interstate 610 between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 2997 9028 3005 9027 3006 9004 2993 9002
TIME...MOT...LOC 1907Z 267DEG 5KT 3000 9023

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HRL
Special weather statement, May 24, 1:15 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
215 PM CDT Sat May 24 2025

LAZ070-242000-
Lower St. Bernard LA-
215 PM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN ST.
BERNARD PARISH THROUGH 300 PM CDT
...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas 13 miles east of
Shell Beach, or 26 miles south of Waveland, moving east at 5 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

This storm will remain over mainly rural areas of northeastern St.
Bernard Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

&&

LAT...LON 2983 8926 2978 8927 2976 8959 2990 8960
      3002 8957 3009 8948 3002 8936 2999 8937
      2993 8935 2990 8924 2985 8924
TIME...MOT...LOC 1915Z 267DEG 5KT 2990 8945

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HRL
Local storm report, May 24, 3:26 PM CST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
426 PM CDT Sat May 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             3 SSW Hammond           30.48N 90.48W
05/23/2025  E1.00 Inch       Tangipahoa         LA   Public

            Delayed report.

&&

PG
Special weather statement, May 24, 3:32 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
432 PM CDT Sat May 24 2025

LAZ060-087-242200-
St. Charles LA-Upper Jefferson LA-
432 PM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
CHARLES AND NORTHWESTERN JEFFERSON PARISHES THROUGH 500 PM CDT
...

At 432 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas near St. Rose, or
near Metairie, moving north at 5 mph.

HAZARD...Waterspouts, winds in excess of 40 to 50 mph, and penny
         size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
New Orleans Armstrong Airport, Metairie, and River Ridge.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 215 and 226.
 Interstate 310 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near marine areas, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.

&&

LAT...LON 2998 9029 3004 9039 3008 9036 3007 9022
      3006 9015 3005 9014 2997 9023
TIME...MOT...LOC 2132Z 202DEG 6KT 3004 9027

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KLG
Special weather statement, May 24, 4:01 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
501 PM CDT Sat May 24 2025

LAZ060-087-242230-
St. Charles LA-Upper Jefferson LA-
501 PM CDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL ST.
CHARLES AND NORTHWESTERN JEFFERSON PARISHES THROUGH 530 PM CDT
...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm
capable of producing waterspouts over marine areas near Metairie.
This thunderstorm was nearly stationary.

HAZARD...Waterspouts, wind gusts up to 40 to 50 mph, and half inch
         hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
New Orleans Armstrong Airport, Metairie, Jefferson, River Ridge,
Elmwood, St. Rose, and Harahan.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 216 and 229.
 Interstate 310 between mile markers 1 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3002 9037 3008 9034 3007 9022 3005 9012
      2997 9015 2997 9028
TIME...MOT...LOC 2201Z 286DEG 4KT 3004 9025

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KLG

The radar

The Hammond radar (KHDC), 81 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Amite

When
May 24, 5:50 PM CST
Where
Amite County, 1.37 mi ESE of Liberty
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.160, -90.810

Tree downed by thunderstorm winds in Liberty.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2025Every state in 2025This day in weather historyWarnings in Mississippi, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260589.